Format

Send to

Choose Destination
J Am Coll Cardiol. 2016 Aug 23;68(8):849-59. doi: 10.1016/j.jacc.2016.06.007.

Cardiovascular Effects of the New Weight Loss Agents.

Author information

1
Division of Cardiology, Department of Medicine, New York University Langone Medical Center, New York, New York.
2
Division of General Internal Medicine, Department of Medicine, The Mount Sinai Hospital, New York, New York.
3
Division of General Internal Medicine, Department of Medicine, New York University Langone Medical Center, New York, New York.
4
Department of Medicine, Division of Endocrinology, New York University Langone Medical Center, New York, New York.
5
Division of Cardiology, Department of Medicine, New York University Langone Medical Center, New York, New York. Electronic address: arthur.schwartzbard@nyumc.org.

Abstract

The global obesity epidemic and its impact on cardiovascular outcomes is a topic of ongoing debate and investigation in the cardiology community. It is well known that obesity is associated with multiple cardiovascular risk factors. Although life-style changes are the first line of therapy, they are often insufficient in achieving weight loss goals. Liraglutide, naltrexone/bupropion, and phentermine/topiramate are new agents that have been recently approved to treat obesity, but their effects on cardiovascular risk factors and outcomes are not well described. This review summarizes data currently available for these novel agents regarding drug safety, effects on major cardiovascular risk factors, impact on cardiovascular outcomes, outcomes research that is currently in progress, and areas of uncertainty. Given the impact of obesity on cardiovascular health, there is a pressing clinical need to understand the effects of these agents beyond weight loss alone.

KEYWORDS:

cardiovascular disease; obesity; pharmacology; prevention; risk factors

PMID:
27539178
DOI:
10.1016/j.jacc.2016.06.007
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Elsevier Science Icon for NYU School of Medicine
Loading ...
Support Center